South Carolina, 2018Tornado in South Carolina, May 28, 2018
May 28, 2018 · NWS CAE · 1 event in 1 county or zone
A thunderstorm produced a tornado in Calhoun Co, SC.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced a tornado in Calhoun Co, SC.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 28, 1:06 PM EST, 1 hour earlier.
Area forecast discussion, May 28, 1:06 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Columbia SC
206 PM EDT Mon May 28 2018
.SYNOPSIS...
Tropical moisture will remain over the region through Wednesday
as the remnants of Alberto move northward from AL to the Great
Lakes Region. Temperatures will remain near/slightly above
normal along with a chance of mainly diurnal showers and
thunderstorms through the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Satellite imagery shows area over eastern GA which had become
partly sunny earlier quickly filling in with WSR-88D indicating
numerous showers also developing in that area. With pwat values
continuing around 2 inches expect expect some locally heavy
rainfall and will remain the flash flood watch in effect the
Midlands and CSRA through 8 pm this evening. Current VAD wind
profile shows light winds through the column so tornado threat
remains low...tonight shear increases slightly however with the
loss of heating expect the threat to remain low.
WPC continues to advertise, along with the Flash Flood Watch,
potential for heavy rain. The eastern half of the state and
southern CSRA is in the Slight Risk for Excessive Rain and west
of this area is a Marginal Risk for Excessive Rain for today.
Temperatures tonight will generally be in the low 70s.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
Remnants of Alberto will remain well west of the forecast area,
with the models generally tracking the system northward towards
the Tennessee Valley region Tuesday into Tuesday night. Models
do seem to indicate our region may experience some dry-slotting
across the eastern cwa on Tuesday, while western portions of the
cwa remain closer to some deeper moisture and upslope flow. Much
of the day Tuesday we will still be in the outer reaches of the
right quadrant of Albertos remnant circulation, with some very
week upper level divergence being indicated. With some afternoon
heating, can not rule out some thunderstorm development, with
some potential for an isolated severe storm at some point. Even
though pwat values will remain highest across the western cwa,
can not rule out periods of heavy rainfall anywhere across the
area through much of the period.
By Wednesday, the main low associated with Alberto will be
lifting into the Ohio Valley, and should continue tracking
towards the Great Lakes into Thursday. Off to the east of the
area, western Atlantic high remains, while west of the area a
weak trough will still be in place. This keeps a deep southerly
flow pattern across the southeast. With plenty of moisture and
some sunshine, rainfall pattern should turn more diurnal from
Wednesday through Thursday night.
Temperatures will be near normal for highs in the mid to upper
80s. Overnight lows will be well above normal in the lower 70s.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
Getting into the longer term period, the remnants of Alberto
finally appear to get absorbed into another upper low moving out
of the upper Midwest into the Great Lakes by Friday. This
enhanced upper low will track southeastward into the Mid-
Atlantic states on Saturday. Models do diverge later in the
weekend in regards to the handling of the low, so much lower
confidence late in the weekend into early next week.
Friday and Saturday still appear to have the potential to be the
driest days of the period due to the upper pattern turning more
out of the west ahead of the approaching upper low. Even so, still
think isolated to scattered afternoon showers or storms will
remain possible each day through the period.
High temperatures will be above normal in the mid 80s to lower
90s with lows mostly in the lower 70s.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Restrictions expected to dominate the TAF period.
TS Alberto continues slowly moving toward the FL Panhandle and
spreading tropical moisture across the region. Satellite imagery
shows areas which had become partly sunny earlier have quickly
filled in and developed showers with minimal heating. Expect
showers to continue developing through the evening hours then
diminish in coverage with loss of heating. Have kept VCSH at all
TAF sites as numerous showers will cross the area with TEMPO
group for impacts at the terminals. Potential for thunderstorms
too low to mention...however locally heavy rainfall will be
possible. Secondary concern will be overnight as moisture
remains high across the region producing low cigs and potential
for fog. Will continue to monitor and adjust with upcoming
issuances. Winds through the period will be east-southeasterly
at 7 knots or less.
EXTENDED AVIATION OUTLOOK... Late night and early morning IFR
to MVFR ceilings and visibilities possible, along with mainly
diurnal showers and thunderstorms through the period.
&&
.HYDROLOGY...
Concerns for flooding on some of the area rivers continue for
later in the week. Rainfall projections show highest amounts
will fall in the mountains/piedmont of the Carolinas. Rainfall
amounts expected to range between 3 and 5 inches, with locally
higher amounts across the upper portion of the Saluda, Broad,
and Catawba River Basins. Area lakes are near full pool for
summer recreation and will have little excess storage. The main
areas for concern will be along the Congaree River. However,
expect area streams and rivers to have elevated flows through
much of the week.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch until 8 PM EDT this evening for GAZ040-
063>065-077.
SC...Flash Flood Watch until 8 PM EDT this evening for SCZ015-016-
018-020>022-025>031-035>038-041.
&&Hazardous weather outlook, May 28, 3:13 AM EST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
413 AM EDT Mon May 28 2018
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
413 AM EDT Mon May 28 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
A brief, isolated tornado is possible through tonight, with the
greatest threat across the central and southern Midlands and Central
Savannah River Area.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A brief, isolated tornado threat exists Tuesday and Tuesday night as
Alberto passes well to the west.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Tornado, Calhoun
- When
- May 28, 2:06 PM EST to 2:07 PM EST
- Where
- Calhoun County, 1.35 mi E of Cameron to 1.44 mi E of Cameron
- Rating
- EF0
- Path length
- 0.29 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.549, -80.697
A National Weather Service storm survey team determined that a tornado touched down near the Cameron Community Center on Saint John Road and traveled north-northeastward for 0.3 miles before lifting. Damage included uplifted trees, damage to the community center roof and garage door, a roof torn off of a baseball dugout, metal roofing ripped from Saint John Baptist Church, and damage to fencing and signs. Damage was consistent with an EF-0 tornado with maximum wind speeds of 80 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in North Carolina, May 28, 20182 deaths · 1 event
- Damaging Wind and Lightning Strike in Tennessee, May 28, 20181 death · $2,000 · 50 kt wind · 2 events
- Flood and Hail in Kansas, May 28, 2018$700,000 · 1.75 in hail · 30 events
- Tornado and Flash Flooding in Kansas, May 28 to 29, 2018$278,000 · EF0 · 34 events
- Tornado and Hail in Iowa, May 28, 2018$340,000 · EF0 · 24 events
- Tornadoes and Hail in Colorado, May 28, 2018EF1 · 26 events
- Tornadoes and Hail in Colorado, May 28, 2018$60,000 · EF0 · 12 events
- Flash Flooding and Hail in Missouri, May 28 to 31, 2018$9,000 · 2.75 in hail · 49 events
- Hail and Damaging Winds in Minnesota, May 28, 2018$50,000 · 2 in hail · 15 events
- Tornadoes and Hail in Oklahoma, May 28, 2018EF1 · 20 events
- Tornadoes and Flood in Kansas, May 28 to 29, 2018EF0 · 36 events
- Damaging Winds in New York, May 28, 2018$40,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759431.